Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

June 26, 2021Crawford County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jun 26, 2021, 4:07 AM CDT for Crawford County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2021, 4:07 AM CDT (09:07 UTC)
Expired
Jun 26, 2021, 4:30 AM CDT
In force
23 min
Issued by
NWS La Crosse, WI

County Crawford County, WI

The radar

The La Crosse radar (KARX), 67 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

684 
WWUS83 KARX 260907
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
407 AM CDT Sat Jun 26 2021

WIZ053-054-260930-
Vernon-Crawford-
407 AM CDT Sat Jun 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL VERNON AND
NORTHEASTERN CRAWFORD COUNTIES...

At 405 AM CDT, a strong thunderstorm was located 13 miles northwest
of Boscobel, or 17 miles east of Lansing, moving northeast at 10 mph.

Winds in excess of 40 mph and torrential rainfall are possible with 
this storm. Rainfall amounts of 2-3 inches are possible in a very 
short amount of time and may cause localized flooding. Do not drive 
your vehicle through flooded roadways..

Locations impacted include...
Seneca, Soldiers Grove, Gays Mills, Mount Sterling, Steuben, and 
Bell Center.

LAT...LON 4314 9093 4319 9104 4346 9095 4337 9067
TIME...MOT...LOC 0905Z 208DEG 8KT 4328 9090 

$$

Skow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 26, 2:56 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 26, 2:56 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
256 AM CDT Sat Jun 26 2021

.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Sat Jun 26 2021

Look for widespread showers and storms today throughout the
region with with the biggest threat being very heavy rain that
could lead to localized flooding.

A broad, positively-tilted longwave trough was evident in early
morning satellite data sagging southward across the northern
CONUS, with multiple embedded PV lobes lifting northeastward along
the downstream flank of the trough axis. One such vort max
ejected through eastern Nebraska late yesterday evening and
sheared apart over Minnesota overnight. The wave was responsible
for the scattered showers and storms that affected northeastern
Iowa yesterday evening. In a potential harbinger of storms later
today, impressive rainfall amounts were observed with these cells
given the near record PWATs and weak steering flow in place.
Several spots in northeastern and east-central Iowa saw 4-7 inches
of rain in a short amount of time, though the spatial coverage of
these high amounts was quite small.

The next wave in the train was centered over western Kansas early
this morning and lifts along the same trajectory as its
predecessor over the course of the morning. An elongated low
pressure cell currently centered over southeastern Nebraska is
lifting northeastward in response to this approaching shortwave. A
weak warm front arches eastward from this low along the I-80
corridor and likewise pivots north/northwestward with the low.
Increasing theta-e advection over this frontal surface is
resulting in showers and storms growing in coverage as the
morning progresses. As with yesterday's storms, heavy rainfall
looks to be the main threat with PWATS around 1.7 to 2.0 inches--
near record highs for this time of year per the DVN sounding
climatology.

The highest rainfall totals look to be associated with the
deformation zone to the immediate north of the surface low track
where maximum airmass convergence and slow storm motions will
combine to enhance this threat. HREF max member rainfall progs
show values in excess of 2-4 inches across southeastern Minnesota
and west-central Wisconsin. Training cell lines/heavy rain within
the uncapped warm sector across Iowa and far southern WI are also
a possibility. The predominately dry antecedent conditions over
the highest rainfall threat area coupled with the seasonal peak in
moisture uptake by vegetation/crops should limit the flooding
risk to urban areas or other areas of poor drainage.

The overall severe weather threat for today looks highly
conditional for many of the same reasons that enhance the heavy
rain threat. Poor lapse rates will result in less than 1000 J/kg
of MLCAPE available for updrafts to realize and low NCAPE/DCAPE
values. CAPE values with the hail growth zone, coupled with the
warm cloud depths of 13+ kft and weak sub-500-mb flow, will result
in poor hail maintenance conditions. Similar reasoning can be
used to justify the lack of a damaging wind threat with these
storms as well. The tornado threat is non-zero along the
immediate surface warm front where winds back to the east, but
given the very low 0-3-km CAPE values and low SRH values owing to
the weak lower tropospheric flow, it would take a substantial
meso/microscale deviation from the current forecast guidance to
adequately realize a tornado threat.

Given the expansive cloud shield and rainfall threat for today,
did lower highs for today to around the 25th percentile of the NBM
guidance, resulting in highs topping out in the mid-70s north of
the warm front and around 80 to the south of the front in
northeast Iowa/southwest Wisconsin. The surface low passes through
the region this evening and will be centered over eastern WI/Lake
Michigan by sunrise on Sunday. Rainfall should gradually come to
an end on the backside of the system as morning dawns on Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 255 AM CDT Sat Jun 26 2021

Periodic chances for shower and storms dot the forecast for much
of the work week with temperatures near seasonal norms for this
time of year.

An omega block builds over the western CONUS by this evening and
doesn't look to break down until Thursday or Friday. During this
time period, longwave troughing/cyclonic flow will be present over
the region. While the surface cyclone departs the region Sunday
morning, differential CAA in the lower troposphere coupled with
daytime solar insolation could result in diurnal showers for the
afternoon hours. While the main corridor of moisture transport
will arc from Texas through the lower Missouri River Valley and
southern Great Lakes region for early in the week, it is tough to
rule out the potential for showers or storms during the stay of
this upper trough. The threat for rain does look to diminish by
midweek as the Gulf moisture conveyor belt is interrupted by
developing ridging along the Gulf coast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1055 PM CDT Fri Jun 25 2021

Abundant low level moisture will bring low ceilings into the TAF
sites early Saturday morning. IFR ceilings are likely at both RST
and LSE towards daybreak and are expected to persist for much of
the period, perhaps improving slightly to low MVFR in the
afternoon. Can't rule out some patchy fog before daybreak, but
any visibility reductions the rest of tonight would be more likely
tied to passing showers and/or storms that come into play roughly
after 09Z.

Low pressure and a warm front lifting northward on Saturday will
bring numerous showers and storms through the area during the day.
Recent HRRR runs suggest only isolated convection through mid-
morning, and then fairly widespread activity over the TAF sites
from about 17Z to 03Z Sunday along the front as it stalls overhead.
Any slow-moving showers and storms will be capable of dumping
heavy rainfall over a short period of time. Also can't rule out a
few stronger storms with gusty winds, mainly for LSE.

Outside of any stronger storms, winds should be mainly light
around 10 knots or less through the period. Direction will
fluctuate depending on the position of the front.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Kurz
Hazardous weather outlook, Jun 26, 3:34 AM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
334 AM CDT Sat Jun 26 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-270845-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
334 AM CDT Sat Jun 26 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms increase in coverage through the morning with
numerous storms in the afternoon, especially over southeast
Minnesota and west-central Wisconsin. Periods of heavy rainfall
with be the main threat from these storms with rainfall amounts
over 2-3 inches possible in some locations. Localized flooding
would be a concern in urban areas and regions of poor drainage.

A few stronger storms are possible this afternoon in northeast
Iowa and southwest Wisconsin that could produce small hail and
gusty winds. There is also a low potential for a brief tornado
along the warm front this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic chances of thunderstorms will continue for much of the
week. The overall severe weather threat looks low at the present
time.

.SPOTTER INFORMATION STATEMENT...

Rainfall totals and any other significant weather reports today
would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

In the hours before

Special weather statement, Jun 26, 4:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
407 AM CDT Sat Jun 26 2021

WIZ053-054-260930-
Vernon-Crawford-
407 AM CDT Sat Jun 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL VERNON AND
NORTHEASTERN CRAWFORD COUNTIES...

At 405 AM CDT, a strong thunderstorm was located 13 miles northwest
of Boscobel, or 17 miles east of Lansing, moving northeast at 10 mph.

Winds in excess of 40 mph and torrential rainfall are possible with
this storm. Rainfall amounts of 2-3 inches are possible in a very
short amount of time and may cause localized flooding. Do not drive
your vehicle through flooded roadways..

Locations impacted include...
Seneca, Soldiers Grove, Gays Mills, Mount Sterling, Steuben, and
Bell Center.

LAT...LON 4314 9093 4319 9104 4346 9095 4337 9067
TIME...MOT...LOC 0905Z 208DEG 8KT 4328 9090

Skow

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:18 AM CDTAreal Flood AdvisoryARXCrawford, Richland, Vernon3 hr
Jun 26, 4:31 AM CDTFlash Flood WarningARXCrawford5 hr
Jun 26, 5:46 AM CDTRiver Flood WarningARXCrawford42 hr
Jun 26, 5:47 AM CDTRiver Flood WarningARXCrawford15 hr
Jun 26, 9:16 AM CDTAreal Flood WarningARXCrawford6 hr

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.